Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Tylenol PM

11/15/2007

Question:

In your opinion, is Tylenol PM safe for people with Mg who are suffering from severe insomnia (may be prednisone-related)?

If not, could you recommend a safe alternative which doesn`t leave a person severely groggy the next day? Thanks very much for your help.

Answer:

Tylenol PM contains acetaminophen (safe for MG) and diphenhydramine (the same chemical as in Benadryl). There are theoretical concerns about the anticholinergic effects of diphenhydramine and other antihistamines, but I can find no articles or texts restricting the use of diphenhydramine in Myasthenia. I have not found case reports of exacerbations of myasthenia with acetaminophen, nor diphenhydramine.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Robert W Neel, IV, MD Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati